Idaho, 2013

Flash Flood and Hail in Idaho, September 1 to 4, 2013

September 1 to 4, 2013 · NWS BOI · 4 events in 2 counties and zones

Moist flow and increasing winds across the Intermountain West ahead of an upper low situated off the coast of Washington helped to create conditions for severe thunderstorms across parts of Southeast Idaho on the 4th of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Moist flow and increasing winds across the Intermountain West ahead of an upper low situated off the coast of Washington helped to create conditions for severe thunderstorms across parts of Southeast Idaho on the 4th of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 1, 1:52 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 1, 1:52 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
252 PM MDT SUN SEP 1 2013

.SHORT TERM...TONIGHT THROUGH TUESDAY...CUTOFF LOW WEST OF THE
OREGON COAST BEGINNING TO BRING VERY MOIST AIRMASS FROM CALIFORNIA
AND NEVADA UP OVER THE FORECAST AREA. DEWPOINTS ALONG THE NEVADA
BORDER HAVE ALREADY INCREASED 10-15 DEGREES ABOVE YESTERDAY AT
THIS TIME. SHORT WAVE WILL MOVE UP IN THIS SOUTHERLY FLOW ON
MONDAY...BUT LOOKS LIKE IT WILL PASS MOSTLY TO THE EAST OF OUR
FORECAST AREA. MOST OF OUR FORECAST AREA WILL BE IN CLOUDS MOST OF
MONDAY...AS REMNANTS OF CONVECTION THAT WILL FIRE THIS EVENING
OVER THE SIERRAS WILL BE STREAMING NORTH. MODELS CONTINUE TO HAVE
ONLY VERY WEAK INSTABILITY FOR MOST OF MONDAY...AND HAVE ONLY
INCLUDED ISOLATED THUNDER DURING THAT PERIOD BECAUSE OF THIS CLOUD
COVER. BUT BY LATE MONDAY MOISTURE INCREASES EVEN MORE...AND A
SHORT WAVE IS EVIDENT COMING UP ACROSS THE FORECAST AREA EARLY
TUESDAY. INCREASED POPS AND THUNDER DURING THIS PERIOD. HAVE KEPT
THE FLASH FLOOD WATCH FOR THE SOUTHERN AREAS LATE MONDAY AFTERNOON
AND EXTENDED IT THROUGH TUESDAY...AS WELL AS EXPANDED THE WATCH
INTO THE IDAHO MOUNTAINS STARTING LATE MONDAY NIGHT AND CONTINUING
THROUGH TUESDAY EVENING. WILL LIKELY HAVE TO WATCH BURN SCAR AREAS
CAREFULLY. DAYTIME TEMPERATURES WILL BE REDUCED BY THE CLOUD
COVER...BUT STILL ABOVE NORMAL.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY. UPPER LEVEL LOW CENTERED OFF
THE NORTHWEST COAST NEAR 130W AND THE UPPER LEVEL RIDGE CENTERED
OVER THE SOUTHERN ROCKIES WILL KEEP SOUTHERLY FLOW OVER THE AREA
THROUGH THURSDAY. THIS PATTERN WILL TRANSPORT DEEP MOISTURE PLUME
FROM THE SOUTHWESTERN U.S. AND RESULT IN WIDESPREAD SHOWERS WITH
EMBEDDED THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY. RAINFALL
AMOUNTS RANGING FROM ONE TO TWO TENTHS OF AN INCH IN THE VALLEYS
TO OVER HALF AN INCH IN THE MOUNTAINS IS POSSIBLE. THE MOISTURE
PLUME SHIFTS TO THE WEST ON THURSDAY AS THE UPPER LOW MOVES
ONSHORE ALONG THE OREGON COAST. MODELS IN GOOD AGREEMENT IN WITH
THE LOW MOVING INLAND OVER WASHINGTON ON FRIDAY WHICH WILL
DECREASE THE CHANCES FOR PRECIPITATION ACROSS THE REGION.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH FRIDAY...ALTHOUGH BY
FRIDAY THE TEMPERATURES WILL BE CLOSER TO NORMAL. SATURDAY AND
SUNDAY THE UPPER LEVEL LOW MOVES ACROSS WA AND NORTHERN ID INTO
SOUTHERN ALBERTA FOR SLIGHTLY BELOW NORMAL TEMPERATURES SATURDAY
AND SUNDAY.
&&

.AVIATION...VFR. CLOUDS INCREASING FROM THE SOUTHWEST THIS
AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS...MAINLY OVER
SOUTHEAST OREGON AND SOUTH OF THE SNAKE RIVER VALLEY IN IDAHO WILL
BECOME SCATTERED MONDAY MORNING AND SPREAD NORTH OVER THE CENTRAL
IDAHO MOUNTAINS BY MONDAY AFTERNOON. EXPECT MVFR CONDITIONS IN HEAVY
RAIN MONDAY AFTERNOON INTO TUESDAY. SURFACE WINDS WILL BE LIGHT.
WINDS ALOFT WILL BE SOUTHWEST AROUND 15 KTS UP THROUGH 10K FEET
MSL.
&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING
     IDZ011-013-028-033.
     FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     AFTERNOON IDZ015-029-030.
OR...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING
     ORZ062.
     FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     AFTERNOON ORZ061-063.
&&

WEATHER.GOV/BOISE

SHORT TERM...TB
LONG TERM....JS/KA
AVIATION.....JS
Hazardous weather outlook, Sep 1, 2:58 AM MST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
358 AM MDT SUN SEP 1 2013

IDZ015-029-030-ORZ061-063-021000-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-MALHEUR COUNTY-
358 AM MDT SUN SEP 1 2013 /258 AM PDT SUN SEP 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLASH FLOOD WATCH IN EFFECT FOR MONDAY AFTERNOON THROUGH MONDAY
NIGHT DUE TO THUNDERSTORMS FROM A MONSOON SURGE. THUNDERSTORMS
MAY CONTINUE INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED STARTING MONDAY.

IDZ011>014-016-028-033-ORZ062-064-021000-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
UPPER WEISER RIVER-BAKER COUNTY-LOWER TREASURE VALLEY OR-
358 AM MDT SUN SEP 1 2013 /258 AM PDT SUN SEP 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS LATE MONDAY NIGHT THROUGH TUESDAY MAY BRING HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TUESDAY.

The radar

The Boise radar (KCBX), 133 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gooding

When
September 1, 4:20 PM MST to 4:30 PM MST
Where
Gooding County, Hagerman to 5 mi NE of Hagerman
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
42.820, -114.880

Damage to buildings and power lines down was reported.

Thunderstorm Wind, Twin Falls

When
September 4, 5:15 PM MST to 5:25 PM MST
Where
Twin Falls County, 5 mi S of Filer to 2 mi NE of Filer
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.498, -114.600

A post on Facebook reported a roof was ripped off of a barn and irrigation pivots were tunrned over.

Hail, Twin Falls

When
September 4, 5:30 PM MST to 5:40 PM MST
Where
Twin Falls County, Filer to 5 mi NE of Filer
Measured
1 in hail
Reported by
Unknown
Coordinates
42.570, -114.600

One inch hail and heavy rain with street flooding was reported.

Flash Flood, Twin Falls

When
September 4, 5:30 PM MST to 6:00 PM MST
Where
Twin Falls County, Filer to 5 mi S of Filer
Cause
Heavy Rain
Reported by
Unknown
Coordinates
42.570, -114.600

Street flooding was reported in Filer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478440, 478413, 478433, 478436.